Alert archive / Florida / Flash Flood Warnings in 2013

Flash Flood Warning 37, NWS Tallahassee, FL

August 16, 2013Washington County, Florida

NWS Tallahassee, FL issued this flash flood warning at Aug 16, 2013, 10:05 PM CDT for Washington County, Florida. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2013, 10:05 PM CDT (03:05 UTC)
Expired
Aug 17, 2013, 4:00 AM CDT
In force
6 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Washington County, FL

The radar

The Eglin Afb radar (KEVX), 21 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2013-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2013-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

401 
WGUS52 KTAE 170305
FFWTAE
FLC133-170900-
/O.NEW.KTAE.FF.W.0037.130817T0305Z-130817T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1005 PM CDT FRI AUG 16 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITIES OF...VERNON...CHIPLEY...

* UNTIL 400 AM CDT

* AT 958 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED FLASH    
  FLOODING FROM HEAVY RAIN OVER THE WARNED AREA. EARLIER IN THE      
  NIGHT...PORTIONS OF HIGHWAY 277 BETWEEN CHIPLEY AND                
  VERNON EXPERIENCED MINOR FLOODING. WITH THE ADDITIONAL MODERATE TO 
  HEAVY RAIN MOVING INTO THE AREA AND RAINFALL RATES OCCASIONALLY    
  BETWEEN 1 AND 2 INCHES PER HOUR...FLOODING CONDITIONS ARE EXPECTED 
  TO WORSEN AND EXPAND THROUGH THE NIGHT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SYLVANIA...
  GILBERTS MILL...SMYRNA...SPRING HOLLOW...BRADFORD...WHITEHEAD
  CROSSROADS...BROCK CROSSROAD...SUNNY HILLS...JOHNSON CROSSROADS...
  BAHOMA...WAUSAU...POPLAR HEAD...ORANGE HILL...HINSONS CROSSROADS...
  FIVE POINTS...CHIPLEY MUNICIPAL AIRPORT AND CARYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3044 8597 3049 8586 3060 8592 3064 8591
      3073 8582 3079 8582 3079 8575 3075 8573
      3075 8562 3082 8560 3083 8556 3083 8548
      3079 8548 3078 8543 3057 8544 3056 8549
      3044 8549 3044 8586 3041 8588 3040 8600

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 7:31 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 16, 7:31 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
831 PM EDT Fri Aug 16 2013

.NEAR TERM [Rest of Tonight]...
Primary focus for heavy rain this evening has remained along
surface front stalled from far southern Walton county /near
Destin/ nwwd to just south of Marianna/Bainbridge into sern GA.
With loss of heating around sunset, temporary decrease in
shower/tstm intensities have been noted. However, expect an
increase overnight in both coverage and intensity within deep
tropical moisture band along and south of the front across most of
the FL counties into southern GA. Front is not expected to move
much overnight but effects of heavy rainfall/sfc cooling could
support a slight swd sag tonight. Have maintained or increased
PoPs for most areas overnight, including near 100% for much of the
region. Flash flooding will remain a serious concern as activity
begins to train over areas which have already received significant
rainfall today, especially along and near the surface front.

&&

.SHORT TERM [Saturday Through Sunday Night]...
Complex weather situation evolving across the region will lead to
periods of heavy rainfall through the weekend. By Saturday
morning, an anomalous upper low is forecast to be centered over
the bootheel of Missouri with a trough axis extending into the
northwestern Gulf of Mexico. A potent 90kt upper jet will round
the base of the trough during the day placing the area in the
favorable right entrance region. These features combined with a
feed of deep tropical moisture eminating from the southern Gulf
disturbance, and a lingering surface front, will set the stage for
potentially heavy rainfall. Latest guidance places the highest QPF
and highest PoPs over the northwestern half of the forecast area.
With many of these areas already saturated from a very wet summer,
flash flooding will continue to be a possibility. Will have
categorical PoPs for most of the area on Saturday with
temperatures well below normal. See the hydrology section of this
product for more details on the potential flooding impact.

While the corridor of heaviest rain is likely to slide westward on
Sunday, the Florida Panhandle and southeast Alabama will remain in
a favorable position to receive additional heavy rain. However, at
least high end scattered PoPs are anticipated over the remainder
of the forecast area.

&&

.LONG TERM [Monday through Friday]...
Upper trough over the Lower Mississippi Valley is forecast to
linger through the first half of next week keeping a moist and
unstable airmass in place over the tri-state area. This will keep
PoPs relatively high through at least Tuesday. By later in the
week, there is more uncertainty in the guidance as to how much
ridging will build back over the region, with the ECMWF keeping
the upper trough in tact and the GFS indicating a stronger ridge.
Being well into the extended, will keep conditions close to climo
as a compromise.

&&

.AVIATION [Beginning 01Z Saturday]...
Mainly MVFR conditions are expected with IFR conditions likely
occuring closer to daybreak Saturday as the intensity of the rain
increases. Should see some break in the action at VLD and TLH late
Saturday morning.

&&

.MARINE...
Winds and seas will be on the increase through the weekend,
especially over the western waters, as a trough of low pressure
lingers to the north and west. Conditions will occasionally reach
exercise caution levels through Sunday, with a brief period of
advisory conditions possible Saturday night. Winds and seas will
diminish early next week.

&&

.FIRE WEATHER...
No concerns.

&&

.HYDROLOGY...
Tonight and Saturday the focus will largely be on the potential
for flash flooding due to already wet ground conditions. Much of
the shower activity today has been featuring rainfall rates of 2
to 3 inches per hour. Fortunately in most places these showers
have been progressive enough and not training which has kept the
flood threat low. This may cease to be the case late this evening
as the intensity and coverage of the showers increases. The
heaviest rains are expected on Saturday with widespread average
rainfall amounts of 3 to 5 inches still anticipated. Isolated
higher totals are expected, possibly upward of 7 to 10 inches in
some locations.

River flooding will become an increasing concern by late Saturday
and into next week, especially depending on where the heaviest
rainfall ends up occurring. The current thinking is that much of
the heaviest rains will occur in the lower half of the basins.
Thus, if the latest forecast holds, the Choctawhatchee Basin from
Geneva through Bruce would easily return to minor flood stage late
in the weekend with the potential for moderate flooding from
Caryville southward to Bruce early next week. The Chipola has some
capacity for heavy rainfall, but if rainfall amounts trend higher
than expected, minor flooding would be a possibility at Marianna
and Altha early next week.

Into Southeast Alabama, soils are especially saturated and area
creeks and stream will quickly respond to any significant
rainfall. Minor flooding along the Choctawhatchee and Pea Rivers
could occur quickly in this scenario late this weekend.

In Southern Georgia and the Florida Big Bend, current projections
move the Apalachicola, Flint, and Ochlockonee River systems to
near flood stage with anticipated rainfall, though heavier amounts
would easily lead to minor flooding, especially in the lower
portions of these basins where heavier rains were received in
July.

Lighter rainfall amounts are anticipated further east into the
Withlacoochee and Suwannee River basins and the current
anticipation is for these rivers to remain below flood stage into
next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   73  84  71  91  74 /100  80  60  60  50
Panama City   77  83  75  88  77 /100  90  60  60  50
Dothan        72  81  70  86  71 / 70  90  60  60  50
Albany        73  83  71  89  73 / 80  90  60  60  40
Valdosta      72  85  69  90  73 /100  70  60  50  40
Cross City    74  86  72  91  72 / 90  60  40  50  50
Apalachicola  78  85  78  87  79 /100  80  60  60  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...FLASH FLOOD WATCH through Saturday evening for Coastal Dixie-
     Coastal Franklin-Coastal Jefferson-Coastal Taylor-Coastal
     Wakulla-Gadsden-Inland Dixie-Inland Franklin-Inland
     Jefferson-Inland Taylor-Inland Wakulla-Lafayette-Leon-
     Liberty-Madison.
     FLASH FLOOD WATCH through Sunday evening for Calhoun-Central
     Walton-Coastal Bay-Coastal Gulf-Holmes-Inland Bay-Inland
     Gulf-Inland Walton-Jackson-South Walton-Washington.
GA...FLASH FLOOD WATCH through Saturday evening for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-
     Dougherty-Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-
     Mitchell-Quitman-Randolph-Seminole-Terrell-Thomas-Tift-
     Turner-Worth.
AL...FLASH FLOOD WATCH through Sunday evening for Coffee-Dale-
     Geneva-Henry-Houston.
GM...None.

&&

NEAR TERM...Evans
SHORT TERM...Camp
LONG TERM...Camp
AVIATION...Evans
MARINE...Camp
FIRE WEATHER...Evans HYDROLOGY...Godsey

In the hours before

Local storm report, Aug 16, 6:17 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
717 PM EDT FRI AUG 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     FLOOD            1 E NORMAN PARK         31.27N 83.67W
08/16/2013                   COLQUITT           GA   LAW ENFORCEMENT

            SOUTH HORNE STREET FLOODED IN NORMAN PARK. FLOOD WATERS
            APPROACHING SEVERAL HOUSES IN THAT SAME AREA.

&&

BOLDEN
Local storm report, Aug 16, 7:52 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
852 PM EDT FRI AUG 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FLOOD            3 N MARIANNA            30.82N 85.24W
08/16/2013                   JACKSON            FL   LAW ENFORCEMENT

            WATER OVER ROAD AT HWY 162 AND BUMPNOSE ROAD NORTH OF
            MARIANNA.

&&

BOLDEN
Local storm report, Aug 16, 9:00 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1000 PM EDT FRI AUG 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     FLASH FLOOD      1 E NORMAN PARK         31.27N 83.67W
08/16/2013                   COLQUITT           GA   LAW ENFORCEMENT

            SOUTH HORNE STREET FLOODED IN NORMAN PARK. FLOOD WATERS
            APPROACHING SEVERAL HOUSES IN THAT SAME AREA.

0850 PM     FLASH FLOOD      3 N MARIANNA            30.82N 85.24W
08/16/2013                   JACKSON            FL   LAW ENFORCEMENT

            WATER OVER ROAD AT HWY 162 AND BUMPNOSE ROAD NORTH OF
            MARIANNA.

0850 PM     FLASH FLOOD      5 S SILLS               30.88N 85.29W
08/16/2013                   JACKSON            FL   LAW ENFORCEMENT

            COUNTY ROAD 162 WAS FLOODED AND IMPASSIBLE EARLIER IN
            SPOTS. WATER HAS NOW RECEDED.

0850 PM     FLASH FLOOD      1 E SILLS               30.95N 85.27W
08/16/2013                   JACKSON            FL   LAW ENFORCEMENT

            STATE ROAD 2 WAS FLOODED AND IMPASSIBLE EARLIER IN SPOTS.
            WATER HAS NOW RECEDED.

&&

DVD
Local storm report, Aug 16, 9:18 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1018 PM EDT FRI AUG 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       1 NW HOGGARD MILL       31.22N 84.48W
08/16/2013  M4.83 INCH       BAKER              GA   MESONET

            RAINFALL TOTAL OF 4.83 INCHES AT THE JOSEPH W JONES
            ECOLOGICAL RESEARCH CENTER SINCE THURSDAY.

&&

DVD
Local storm report, Aug 16, 9:26 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1026 PM EDT FRI AUG 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     HEAVY RAIN       2 SW CAMILLA            31.21N 84.24W
08/16/2013  M5.34 INCH       MITCHELL           GA   MESONET

            24 HOUR RAINFALL TOTAL OF 5.34 INCHES AT THE CAMILLA RAWS
            SITE.

1020 PM     HEAVY RAIN       6 W ASHBURN             31.71N 83.75W
08/16/2013  M5.60 INCH       TURNER             GA   MESONET

            TOTAL SINCE THURSDAY AT GAGE 37 OF THE SOUTHEAST WATER
            RESEARCH LAB NETWORK

1020 PM     HEAVY RAIN       3 SW INAHA              31.59N 83.65W
08/16/2013  M4.47 INCH       TURNER             GA   MESONET

            TOTAL SINCE THURSDAY AT GAGE 22 OF THE SOUTHEAST WATER
            RESEARCH LAB NETWORK

1020 PM     HEAVY RAIN       4 SSE COVERDALE         31.57N 83.70W
08/16/2013  M4.41 INCH       WORTH              GA   MESONET

            TOTAL SINCE THURSDAY AT GAGE 67 OF THE SOUTHEAST WATER
            RESEARCH LAB NETWORK

1020 PM     HEAVY RAIN       4 NW ASHBURN            31.75N 83.69W
08/16/2013  M3.73 INCH       TURNER             GA   MESONET

            TOTAL SINCE THURSDAY AT GAGE 50 OF THE SOUTHEAST WATER
            RESEARCH LAB NETWORK

1020 PM     HEAVY RAIN       6 S ARABI               31.75N 83.74W
08/16/2013  M3.98 INCH       TURNER             GA   MESONET

            TOTAL SINCE THURSDAY AT GAGE 48 OF THE SOUTHEAST WATER
            RESEARCH LAB NETWORK

1020 PM     HEAVY RAIN       4 WNW ASHBURN           31.73N 83.72W
08/16/2013  M4.81 INCH       TURNER             GA   MESONET

            TOTAL SINCE THURSDAY AT GAGE 43 OF THE SOUTHEAST WATER
            RESEARCH LAB NETWORK.

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:45 PM CDTFlash Flood WarningTAEJackson6 hr
Aug 17, 2:19 AM CDTSpecial Marine WarningTAE71 min
Aug 17, 2:22 AM CDTSpecial Marine WarningTAE113 min
Aug 17, 3:46 AM CDTSpecial Marine WarningTAE119 min
Aug 17, 4:36 AM CDTSpecial Weather StatementTAEJefferson, Leon, Wakulla39 min
Aug 17, 5:01 AM CDTSpecial Weather StatementTAETaylor29 min
Aug 17, 7:07 AM CDTSpecial Marine WarningTAE38 min
Aug 17, 7:47 AM CDTSpecial Marine WarningTAE28 min
Aug 17, 7:53 AM CDTSpecial Marine WarningTAE37 min
Aug 17, 9:36 AM CDTSpecial Marine WarningTAE54 min
Aug 17, 11:09 AM CDTAreal Flood AdvisoryTAEBay, Calhoun, Washington2 hr
Aug 17, 11:44 AM CDTRip Current StatementTAEBay, Gulf, Walton14 hr
Aug 17, 12:03 PM CDTAreal Flood AdvisoryTAEJackson117 min
Aug 17, 12:34 PM CDTFlash Flood WarningTAEBay5 hr
Aug 17, 2:58 PM CDTSevere Thunderstorm WarningTAELeon47 min
Aug 17, 3:16 PM CDTSpecial Weather StatementTAELeon, Wakulla59 min
Aug 17, 4:07 PM CDTSpecial Weather StatementTAEJefferson, Wakulla53 min
Aug 17, 4:21 PM CDTSpecial Marine WarningTAE39 min
Aug 17, 5:27 PM CDTAreal Flood WarningTAEBay3 hr

Nearby

Flash Flood Warnings in Florida, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.